Alert archive / Iowa / Tornado Warnings in 2004

Tornado Warning 84, NWS Omaha, NE

August 26, 2004Fremont County, Iowa

NWS Omaha, NE issued this tornado warning at Aug 26, 2004, 5:39 PM CDT for Fremont County, Iowa. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2004, 5:39 PM CDT (22:39 UTC)
Expired
Aug 26, 2004, 6:30 PM CDT
In force
51 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Fremont County, IA

The radar

The Omaha radar (KOAX), 89 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 5:40 PM CDTHAIL 1.758 Ssw Sidney, IAREPORTED AT EXIT 10 ON INTERSTATE 29.
Aug 26, 5:58 PM CDTTORNADO2 S Riverton, IA
Aug 26, 6:00 PM CDTTORNADO1 S Riverton, IA1 HOME COMPLETELY DESTROYED. 1 HOME WITH SIGNIFICANT DAMAGE. NUMEROUS OUTBUILDINGS DESTROYED. A FEW VEHICLES DESTROYED. NO INJURIES REPORTED. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 4:10 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-399 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 262239
TOROAX
IAC071-262330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
540 PM CDT THU AUG 26 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  FREMONT COUNTY IN SOUTHWEST IOWA

* UNTIL 630 PM CDT

* AT 535 PM CDT...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE
  TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 5 MILES
  NORTHWEST OF HAMBURG...OR ABOUT 21 MILES NORTHWEST OF ROCK PORT...
  MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SIDNEY...RIVERTON
  FARRAGUT
  RANDOLPH

THIS INCLUDES INTERSTATE 29 IN IOWA BETWEEN MILE MARKERS 0 AND 1.

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR SOUTHWEST IOWA AND SOUTHEASTERN NEBRASKA.

LAT...LON 4069 9587 4055 9573 4071 9538 4090 9555

$$

KING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Aug 26, 2:30 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 26, 2:30 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT THU AUG 26 2004

.DISCUSSION...

BAND OF CLOUDS AND SPOTTY SHOWERS HAVE CONTINUED TO LINGER ALONG THE
NORTHERN NEBRASKA BORDER INTO EARLY THIS AFTERNOON. 18Z SURFACE
ANALYSIS SHOWED A SURFACE TROF ACROSS EASTERN NEBRASKA EXTENDING TO
LOW PRESSURE OVER WESTERN KANSAS. THIS BOUNDRY SEPARATES VERY MOIST
AND UNSTABLE AIR MASS TO THE EAST FROM MUCH DRIER AIR WEST. UPPER
JET ALSO REMAINS ACROSS NEBRASKA WITH NELIGH PROFILER SHOWING 90KTS
AT 250MB.

SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP IN THE VICINITY OF THE
SURFACE TROF LATER THIS AFTERNOON AND CONTINUE INTO TONIGHT AND
FRIDAY AS FRONT MOVES SLOWLY SOUTH AND BROAD UPPER TROF MOVES
THROUGH THE REGION. HAVE LINGERED SOME POPS IN THE SOUTHEAST INTO
FRIDAY EVENING WITH RAIN PUSHING OUT OF THE AREA DURING THAT TIME.
EXTENSIVE CLOUD COVER AND PERIODS OF SHOWERS AND THUNDERSTORMS ON
FRIDAY EXPECTED TO LIMIT TEMPERATURES SO HAVE BACKED OFF ON HIGHS
TOWARD LATEST GUIDANCE NUMBERS.

LITTLE CHANGE TO REMAINDER OF THE FORECAST FOR THE WEEKEND INTO THE
FIRST PART OF NEXT WEEK WITH DRY CONDITIONS AS MAIN FLOW LIFTS TO
THE NORTH AND TROF DEVELOPS OFF THE WEST COAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

FOBERT
Hazardous weather outlook, Aug 26, 4:52 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
452 PM CDT THU AUG 26 2004

IAZ055-056-069-079-080-090-091-NEZ045-051>053-065>068-078-088>093-
271000-
CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON-
452 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND
THIS EVENING WITH SEVERE STORMS POSSIBLE. ISOLATED TORNADOES ARE
POSSIBLE WITH SOME STORMS AS WELL AS LARGE HAIL...DAMAGING WINDS
AND HEAVY RAIN. A COLD FRONT WILL MOVE SLOWLY SOUTH TONIGHT ACROSS
MUCH OF SOUTHEAST NEBRASK AND SOUTHWEST IOWA. VERY WARM AND UNSTABLE
CONDITIONS ARE IN PLACE AHEAD OF THE FRONT...PROVIDING
SUFFICIENT CONDITIONS FOR SEVERE WEATHER. A FEW THUNDERSTORMS MAY
LINGER OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO FRIDAY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE FRIDAY EVENING ACROSS
EXTREME SOUTHEAST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS LIKELY THIS EVENING.

IAZ043-NEZ011-012-015>018-030>034-042>044-050-271000-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-KNOX-MADISON-
MONONA IA-PIERCE-PLATTE-STANTON-THURSTON-WAYNE-
452 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEASTERN NEBRASKA
AND PARTS OF WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR FRIDAY.

FOBERT

In the hours before

Local storm report, Aug 26, 5:24 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
524 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 SW NEBRASKA CITY      40.64N 95.91W
08/26/2004  0.88 INCH        OTOE               NE   TRAINED SPOTTER

&&

DEWALD
Local storm report, Aug 26, 5:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
538 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             6 NW HAMBURG            40.67N 95.74W
08/26/2004  0.75 INCH        FREMONT            IA   PUBLIC

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:58 PM CDTSevere Thunderstorm WarningOAXFremont62 min
Aug 26, 5:33 PM CDTSevere Thunderstorm WarningOAXMills42 min
Aug 26, 6:02 PM CDTTornado WarningOAXPage43 min
Aug 26, 6:16 PM CDTSevere Thunderstorm WarningOAXPottawattamie44 min
Aug 26, 6:41 PM CDTTornado WarningOAXPage34 min

Nearby

Tornado Warnings in Iowa, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.